Dr Oz: Melatonin Hangovers, Melatonin Dangers & Symptoms to Watch For

Dr. Oz: What is Melatonin?

The episode of Dr. Oz is all about the natural, over-the-counter hormone called melatonin. Although the body makes its own amount of melatonin, millions of people are taking the hormone to help them sleep at night. But according to Dr. Oz, this hormone pill, which is billed as a sleep aid, is not supposed to be used to put you to sleep. It could be detroying your sleep cycle, said Dr. Oz.

Dr. Oz: Melatonin is Not a Sleeping Pill

Dr. Oz welcomed Dr. Michael Breus, a sleep expert, on to the show to talk about the why he is concerned about people taking melatonin.

Dr. Breus said he is most concened because melatonin is not a sleeping pill. He said many people are taking melatonin for the wrong reasons. He said many people take it to help knock themsevles out before they fall go to bed, which is not what it is meant to do. Melatonin is suppose to be used to help the body decide when it is nighttime, thus letting the body know it is time to go to sleep because it is dark outside. Dr, Breus explained when the melatonin wears off, the body knows it is time to wake up.

Dr. Oz: Melatonin Hangovers & Nightmares

Dr Oz: Melatonin Hangovers, Melatonin Dangers & Symptoms to Watch For

Dr. Michael Breus joined Dr. Oz to talk about the effects of melatonin, why it may be unhealthy for you and how melatonin is being misused by many people.

A woman who has been taking melatonin for over  year joined Dr. Oz to talk about her meltonin use. The woman, April, said she can not fall alseep at all. She said she waks up every night tossing and turning. After she began taking melatonin she could fall asleep, but after two weeks she needed to take more and more each week.

After a while, April was taking up to three meltonin pills every night. As she took more melatonin, April began having very vivid nightmares but continued to take the hormone because she said she has a demanding job and small child, meaning she needed her sleep. April also said it made her feel like she had a hangover the next morning, giving her a headache and making her irritable.

April said she thought she could continue taking more because the internet said it was safe and she is also anxious if she does not take it, she will not be able to sleep. Dr. Oz made sure to let the entire audience know, everything on the internet is not the truth.

Dr. Breus said all her symptoms were side effects of taking too much melatonin and is very common for people taking the wrong amount of the hormone.

Dr. Oz: Melatonin Dangers & Symptoms

Dr. Oz filmed April sleeping and saw that she takes her melatonin right before bed, wakes up at 2 a.m. to take another pill and then her alarm goes off at 6 a.m. but she can not get up. Dr. Oz said this is because the melatonin is telling her body it is still night time.

Dr. Oz said the melatonin is not hurting the body, but it is hurting the sleep cycle.

Have you ever taken melatonin to help you fall asleep? I have never taken the hormone but I would like to know what other people think about it. Let me know in the comment section below.

Don't forget to like us on Facebook and to follow us on Twitter and on Pinterest!


Tagged as: , , , , , , , , , , , , ,

 

About the author

After graduating from the University of Cincinnati with a degree in Journalism and Anthropology, I managed a pizza place for a year, while freelancing for various newspapers in the area. Working every weekend in sauna like conditions, never being able to take a day off and being covered in flour is something I will not miss. I hope Recapo has air conditioning.

More posts by | E-mail Corey Gibson

 

3 Comments

  • carrie Meredith

    I just recently started taking melatonin….I also recently started a new job that requiers me to work the midnight shift 2300-0700…I was literly going to work with no sleep….a fellow co-worker suggest it to me…I istently ran out and got it….I also got my first full nights sleep…That following day Dr oz was talking about the dangers, though i missed most of the episode..Apon getting to work I immediatly logged on to the site to read it instead…not only am i taking it i am also trippeling the dose he recommends…I am now scared i might be damaging myself further…I am on rotation so every three weeks I am on midnights…I do not take it as a sleeping pill on the weeks I am on day shifts or afternoons…I am fit to be tied…I do not have the after effects you are refering too…should i discontinue the use or am I a successful canidate for melatonin? I wou;ld use it one week out of a month…the dose is 9 mg disolved under my toung.
    Thank-you
    motoxmoma

     
    • Now none of us here at Recapo our doctors, so the only information I can provide is what Dr. Oz says. Feel free to visit his website at doctoroz.com for further explanation on who is and who is not a good candidate for melatonin use. As for taking 9 mg of melatonin, Dr. Oz said taking that much can be detrimental to your health.

       
  • I have been taken 10mg of melatone for the past year. It does knock me out. Without now I can’t sleep. I do wake up with migranes and could not understand why, now I know.. So in order to get off this stuff and still be able to sleep what do I do?

     
 

 

Add a comment

required

required

optional


Current day month ye@r *

Sign up to our newsletter!